Pennsylvania, 2006

Damaging Wind in Pennsylvania, August 3, 2006

August 3, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down trees 3 miles west of Nanty Glo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down trees 3 miles west of Nanty Glo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 3, 1:54 PM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 3, 1:54 PM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EDT THU AUG 3 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...

SEVERE POTENTIAL WILL CONTINUE THROUGH THIS EVENING BUT THE AREA
OF CONVECTION IS RUNNING INTO SOME WARM AIR ALOFT. IT APPEARS THAT
THE MAJORITY OF STRONG STORMS WILL CONTINUE ALONG THE CURRENT LINE
WHILE INDIVIDUAL CELLS TRY TO POP UP AHEAD OF IT. THINK ACTIVITY
AHEAD OF THE LINE WILL WE WIDELY SCATTERED AS 700 MB TEMPS REMAIN
NEAR +10C WHICH WILL PROVIDE A DECENT CAP. A LULL IN THE ACTIVIY IN
BETWEEN THE LEADING SHORT WAVE RESPONSIBLE FOR THE CURRENT
ACTIVITY AND CONVECTION WITH THE FRONT. SO AN ACTIVE NIGHT ACROSS
THE AREA.

RAIN SHOWERS WILL CONTINUE INTO FRIDAY WITH ACTIVITY ENDING FROM
NORTH TO SOUTH DURING THE DAY. TEMPERATURES WILL REMAIN ABOVE
NORMAL AS THE COOLER AIR WILL ARRIVE FRIDAY NIGHT. DEWPOINTS WILL
DROP INTO THE LOW 60S DURING THE DAY ACROSS THE NORTH AND JUST
BEGIN TO FALL INTO THE 60S OVER THE SOUTHEAST LATE IN THE DAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

DRIER AIR MOVES IN FRIDAY NIGHT AS THE FRONT EXITS TO THE SOUTH.
BOTH SATURDAY AND SUNDAY WILL BE DRIER WITH TEMPERATURES AROUND OR
SLIGHTLY ABOVE NORMAL. DEWPOINTS WILL STAY IN THE UPPER 50S TO
AROUND 60 THROUGH SUNDAY. AS THE SURFACE HIGH MOVES OFF OF THE
COAST THERE WILL BE A RETURN FLOW OF MOISTURE TO INTERACT WITH AN
APPROACHING FRONT FROM THE GREAT LAKES. THIS WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS ON MONDAY. DRIER AIR RETURNS
FOR THE REST OF NEXT WEEK.

&&

.AVIATION...

VFR CONDITIONS FOR MUCH OF THE REGION THIS AFTERNOON BUT INTERRUPTED
BY A BROKEN LINE OF THUNDERSTORMS BRINGING TEMPO IFR CONDITIONS...
LOCALLY STRONG WINDS AND POSSIBLY HAIL AS THEY SPREAD FROM THE NW
MTNS EAST AND SOUTH ACROSS CWA THROUGH LATE AFTERNOON/EARLY
EVENING.

TONIGHT MVFR CONDITIONS RETURN WITH VSBYS AT MOST TAF LOCATIONS IN
THE 4-5 MILE RANGE. SCATTERED SHOWERS WILL AFFECT THE REGION
OVERNIGHT AS COLD FRONT SLIPS SLOWLY THROUGH.  CIGS WILL DROP
BETWEEN 06-14Z TO MVFR/IFR AND THEN QUICKLY MARCH TOWARD VFR AGAIN
ON FRI.  HAZE WILL ALSO BE DIMINISHING FRI.

WINDS THIS AFTERNOON WILL BE WESTERLY TODAY AROUND 10 KTS /EXCEPT
LOCALLY HIGHER IN TSTORMS/ AND THEN SHIFT TO THE NW TONIGHT WITH THE
FRONTAL PASSAGE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FOR PAZ036-056>059-063>066 UNTIL 6 PM
THURSDAY.
&&

SHORT TERM...TYBURSKI
LONG TERM...TYBURSKI
AVIATION...RXR
Hazardous weather outlook, Aug 3, 4:47 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 AM EDT THU AUG 3 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-041000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
547 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES WILL OCCUR ONCE
AGAIN THIS AFTERNOON ACROSS THE LOWER SUSQUEHANNA VALLEY AND
ADJACENT COUNTIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND EVENING.

A COLD FRONT WILL PUSH SOUTH FROM NEW YORK LATER TODAY. THE HOT
AND HUMID AIR ACROSS THE COMMONWEALTH WILL BE LIFTED BY THIS FRONT
CREATING NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS
COULD BECOME SEVERE...PRODUCING STRONG DAMAGING WINDS...LARGE
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAMBERT

In the hours before

Special weather statement, Aug 3, 12:52 PM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT THU AUG 3 2006

PAZ017-031845-
CLEARFIELD-
152 PM EDT THU AUG 3 2006

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF DUBOIS...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR DUBOIS AROUND 200 PM...TREASURE
LAKE AROUND 205 PM...S.B. ELLIOT STATE PARK AROUND 220 PM AND PARKER
DAM STATE PARK AROUND 225 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 112.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: TYBURSKI
Local storm report, Aug 3, 1:31 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 PM EDT THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             SMETHPORT               41.81N 78.44W
08/03/2006  E1.00 INCH       MCKEAN             PA   COUNTY OFFICIAL

            911 CENTER REPORTED LARGE HAIL.

0209 PM     TSTM WND DMG     8 E BRADFORD            41.96N 78.48W
08/03/2006                   MCKEAN             PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES DOWN AT DUKE CENTER.

0209 PM     TSTM WND DMG     ELDRED                  41.96N 78.38W
08/03/2006                   MCKEAN             PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES DOWN.

&&

MACH
Local storm report, Aug 3, 2:03 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EDT THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND DMG     8 E BRADFORD            41.96N 78.48W
08/03/2006                   MCKEAN             PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES DOWN AT DUKE CENTER.

0122 PM     HAIL             SMETHPORT               41.81N 78.44W
08/03/2006  E1.00 INCH       MCKEAN             PA   COUNTY OFFICIAL

            911 CENTER REPORTED LARGE HAIL.

0130 PM     TSTM WND DMG     ELDRED                  41.96N 78.38W
08/03/2006                   MCKEAN             PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES DOWN.

0200 PM     NON-TSTM WND DMG COUDERSPORT             41.77N 78.01W
08/03/2006                   POTTER             PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES AND WIRES DOWN.

0240 PM     TSTM WND DMG     WELLSBORO               41.75N 77.30W
08/03/2006                   TIOGA              PA   EMERGENCY MNGR

            EMA REPORTED TREES DOWN OVER A LARGE AREA OF THE COUNTY.

&&

MACH
Local storm report, Aug 3, 2:50 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND DMG     8 E BRADFORD            41.96N 78.48W
08/03/2006                   MCKEAN             PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES DOWN AT DUKE CENTER.

0122 PM     HAIL             SMETHPORT               41.81N 78.44W
08/03/2006  E1.00 INCH       MCKEAN             PA   COUNTY OFFICIAL

            911 CENTER REPORTED LARGE HAIL.

0130 PM     TSTM WND DMG     ELDRED                  41.96N 78.38W
08/03/2006                   MCKEAN             PA   COUNTY OFFICIAL

            911 CENTER REPORTED NUMEROUS TREES DOWN.

0200 PM     NON-TSTM WND DMG COUDERSPORT             41.77N 78.01W
08/03/2006                   POTTER             PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES AND WIRES DOWN.

0240 PM     TSTM WND DMG     WELLSBORO               41.75N 77.30W
08/03/2006                   TIOGA              PA   EMERGENCY MNGR

            EMA REPORTED TREES DOWN OVER A LARGE AREA OF THE COUNTY.

0340 PM     HAIL             WILLIAMSPORT            41.24N 77.02W
08/03/2006  E0.75 INCH       LYCOMING           PA   PUBLIC

&&

MACH
Special weather statement, Aug 3, 3:09 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT THU AUG 3 2006

PAZ053-032115-
COLUMBIA-
409 PM EDT THU AUG 3 2006

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA COUNTY...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ON THE LYCOMING...COLUMBIA COUNTY LINE...17
MILES NORTH OF BLOOMSBURG...MOVING EAST AT 30 MPH. THE THUNDERSTORM
WILL BE NEAR FAIRMOUNT SPRINGS AROUND 420 PM. ADDITIONAL STORMS WILL
LIKELY DEVELOP AND TRACK ACROSS NORTHERN COLUMBIA COUNTY THROUGH 430
PM. AREAS SOUTH OF BLOOMSBURG MAY SEE STORMS AFTER 430 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL PRODUCE SMALL HAIL.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

PERSONS ACROSS COLUMBIA COUNTY SHOULD SEEK SHELTER IF THREATENING
WEATHER IS OBSERVED...OR A WARNING IS ISSUED.

FORECASTER: MARTIN
Local storm report, Aug 3, 3:19 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 PM EDT THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     1 W WILLIAMSPORT        41.24N 77.04W
08/03/2006                   LYCOMING           PA   PUBLIC

            TREES DOWN ALONG NESBIT RD.

&&

MBC

The radar

The State College radar (KCCX), 89 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
August 3, 6:47 PM EST
Where
Cambria County, 3 mi W of Nanty Glo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -78.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528823.